Nebraska, 2013Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 2013
December 7 to 8, 2013 · NWS OAX · 6 events in 6 counties and zones
An upper level disturbance moved across the plains on top of Arctic air that was in place over the region. This resulted in an 18-24 hour period of light to occasionally moderate snow that fell across much of eastern Nebraska.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the plains on top of Arctic air that was in place over the region. This resulted in an 18-24 hour period of light to occasionally moderate snow that fell across much of eastern Nebraska. Due to the cold temperatures in place, readings in the single digits and teens, the ratio of snow to liquid was quite high, around 20 to 1 in many instances. However, although winds were fairly light which limited the blowing and drifting, the extreme cold limited the effectiveness of any chemical/salt treatments and snow plowing still left many roads slick. The early season nature of the event, and the slickness of the roads, caused many traffic accidents. In the Lincoln area, several semi-trucks jackknifed on Interstate 80 near town closing the interstate down for a while. Snow amounts were mostly 3 to 6 inches from Lincoln to Seward then south through Gage and Jefferson counties and also southeast across Pawnee and Richardson counties. Higher totals included around 8 inches in Utica, and 6-7 inches near Friend, Fairbury, Adams and Shubert. Around 5 inches fell in the Lincoln area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 7, 9:42 PM CST, 18 minutes earlier.
Area forecast discussion, Dec 7, 9:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CST SAT DEC 7 2013
.DISCUSSION...
MAIN IMMEDIATE CONCERN IS THAT THE ATMOSPHERE SATURATED ABOUT 2
TO 3 HOURS SOONER THAN WE PREVIOUSLY THOUGH...WITH SNOW DEVELOPING
AT JUST ABOUT THE ENTIRE FORECAST AREA. THIS IS LIKELY IN RESPONSE
TO THE ENTRANCE LEVEL OF A JET STREAK...WHICH HELPED ENHANCE THE
LIFT...ESPECIALLY IN SOUTHEAST NEBRASKA...WHICH NONE OF THE
MAINSTREAM MODELS APPEARED TO CAPTURE. SOCIAL MEDIA REPORTS HAVE
SHOWN AN INCH TO INCH AND A HALF ON THE GROUND WEST OF LINCOLN
ALONG I80. VISUAL CHARACTER OF THE SNOW APPEARED TO BE VERY
FLUFFY...BUT WE DO NOT HAVE ANY SNOW TO LIQUID RATIOS TO WORK WITH
YET. OTHERWISE...FORECAST REMAINS IN SHAPE. STILL EXPECTING A
WIDESPREAD 2 TO 4 INCH SNOWFALL. WOULD NOT BE SURPRISED IF WE GET
A 5 INCH REPORT...JUST BASED ON ACCUMULATING SNOWFALL OCCURRING
EARLIER THAN EXPECTED. I ALSO SUSPECT SNOWFALL RATIOS MAY BE ON
THE HIGHER SIDE...CLOSER TO 20 TO 1 INITIALLY. THE GOOD
NEWS...LIGHT FLUFFY SNOW IS A LOT EASIER TO PUSH VERSUS HEAVY WET
SNOW...AND WINDS ARE INITIALLY RELATIVELY LIGHT LESS THAN 10
MPH...WHICH IS SOMETHING WE DONT SEE VERY OFTEN. WINDS MAY PICK
UP TO 10 TO 15 MPH AFTER MIDNIGHT AND THROUGH THE DAY SUNDAY.
DEWALD
&&
.AVIATION...
UPDATED BOTH KLNK AND KOMA FORECASTS FOR A QUICKER ARRIVAL OF
SNOW THAN EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 526 PM CST SAT DEC 7 2013/
AVIATION...00Z TAFS FOR KOMA...KLNK AND KOFK. VFR CONDITIONS
INITIALLY AS WE WAIT FOR THE ATMOSPHERE TO SATURATE DOWNWARD.
EXPECTING SNOW AND EVENTUALLY MVFR CONDITIONS TO DEVELOP AT ALL
SITES. OPTED TO DROP INTO IFR FOR A 6-8 HOUR PERIOD WHEN SNOW MAY
BE THE HEAVIEST. COULD SEE A FEW FLAKES AT KLNK BY 04-06Z...BUT
BECOMING PREVAILING AND WIDESPREAD BY 07-09Z. SOUTHEAST WINDS
THROUGH FIRST HALF OF THE PERIOD INCREASING TO AROUND 12 KNOTS...
THEN BECOMING LIGHT AND VARIABLE AND THEN NORTHWEST AS THE
SURFACE TROUGH MOVES THROUGH BY 08/21Z. SNOWFALL ACCUMULATIONS
AVERAGING AROUND 3 INCHES PLUS OR MINUS ONE HALF INCH.
DEWALD
PREV DISCUSSION... /ISSUED 320 PM CST SAT DEC 7 2013/
SHORT TERM...TONIGHT THROUGH TUESDAY.
ACCUMULATING SNOW THROUGH SUNDAY AND COLD TEMPERATURES WILL
CONTINUE TO BE THE PRIMARY FORECAST CONCERNS IN THE SHORT TERM.
HOW LONG TO SATURATE AND HOW QUICKLY SYSTEM WILL MOVE OUT WILL
LEAD CONCERNS WITH FORECAST AMOUNTS.
WITH CLEAR SKIES OVERNIGHT AND LIGHTER WINDS...RESULTED IN
TEMPERATURES ACROSS THE ENTIRE CWA DROPPING BELOW ZERO. MOST
LOCATIONS WERE 2 TO 8 DEGREES BELOW ZERO...HOWEVER SNOWCOVERED
AREAS IN NORTHEAST NEBRASKA DROPPED TO AT LEAST 10 TO 22 DEGREES
BELOW ZERO.
THE 12Z RAOBS SHOWED THAT THE OAX PW WAS A PALTRY 0.09 OF AN INCH
WITH SUCH A COLD ATMOSPHERE. AT H3...A 130KT JET EXTENDED FROM THE
UPPER MISSISSIPPI VALLEY INTO THE NORTHEAST U.S. WITH ANOTHER
135KT JET MOVING INTO CENTRAL CALIFORNIA. THE H5 TROF EXTENDED
FROM THE NORTHERN PLAINS INTO OREGON WITH 110M HEIGHT FALLS AT
RENO NEVADA. HIGH CLOUDS DID OVERSPREAD MUCH OF THE AREA. THROUGH
THE MORNING...HIGH CLOUDS HAVE INCREASED WITH SOME MID CLOUDS AT
18Z REPORTED IN SOUTH CENTRAL NEBRASKA AND CIGS BELOW 5K FEET IN
SOUTHWEST NEBRASKA. BY 21Z...LBF HAD PICKED UP A DUSTING OF SNOW
AND THE WSR-88D WAS SHOWING MORE ACTIVITY OVER PARTS OF KANSAS.
THROUGH 00Z MONDAY...THE H3 JET WILL TRACK EAST INTO THE CENTRAL
PLAINS...STRENGTHENING TO 150KTS. THERE WILL BE SOME COUPLING OF
THIS JET WITH THE JET OVER THE NORTHEAST U.S. ENHANCING THE UPPER
LEVEL DIVERGENCE OVER THE FORECAST AREA. AT H5...THE HEIGHT FALLS
TRACK INTO THE FOUR CORNERS REGION WITH THE TROF DEEPENING OVER THE
ROCKIES AND THEN PROGRESSES ACROSS THE PLAINS THROUGH SUNDAY
EVENING. MEANWHILE....120M HT FALLS IN WESTERN CANADA LEAD TO THE H5
TROF RE-ESTABLISHING ITSELF ACROSS MONTANA AND THIS TROF WILL THEN
MOVE THROUGH THE PLAINS MONDAY.
BROAD MID LEVEL WARM AIR ADVECTION BEGINS IN EARNEST THIS AFTERNOON
AND CONTINUED THROUGH 18Z SUNDAY...SHIFTING INTO IOWA SUNDAY
AFTERNOON. INITIAL TOP DOWN SATURATION LOOKS TO OCCUR WESTERN AND
CENTRAL NEBRASKA LIFTING INTO PARTS OF NORTHEAST NEBRASKA BY AROUND
06Z. THE HRRR/RAP SEEMS TO HAVE A GOOD HANDLE ON THIS. NONE OF THE
MODELS SEEM TO PICK UP ON THE SNOW IN KANSAS...ALTHOUGH IT IS
LIGHT. THE H85 THETA-E ADVECTION INCREASES ACROSS KANSAS WITH
PRECIPITATION ECHOES INCREASING ACROSS THE REST OF THE CWA AS
ISENTROPIC LIFT/OMEGA ALSO INCREASE. THERE ARE STILL SOME
DIFFERENCES ON HOW QUICKLY THINGS WILL SATURATE AND THIS WILL
IMPACT SNOW ACCUMULATIONS. WILL LEAN TOWARD A BLEND OF THE DRIER
GFS AND THE FASTER NAM FOR SATURATION TIMING MORE LIKE THE
EC/HOPWRF/ARW-NAM. HAVE SETTLED ON QPF OF .15 TO .20 ACROSS THE
CWA FOR THE EVENT AND LIQUID TO SNOW RATIOS OF AROUND 17. THIS
WOULD GIVE MAINLY 2 TO 4 INCHES OF FLUFFY SNOWFALL FOR THE CWA.
DUE TO THE CONSISTENCY OVER THE LAST COUPLE OF DAYS...HAVE GONE
WITH A WINTER WEATHER ADVISORY FOR THE FORECAST AREA. FOR NOW LEFT
PAWNEE AND RICHARDSON OUT IN COORD WITH EAX. THE WESTERN COUNTIES
WILL START AT MIDNIGHT AND WILL START THE SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA COUNTIES AT 3AM AND CONTINUE THE ADVISORY THROUGH
6PM. SOME ADDITIONAL LIGHT AMOUNTS COULD LINGER INTO SUNDAY
EVENING ESPECIALLY FOR WESTERN IOWA.
SURFACE HIGH PRESSURE WILL BUILD IN FOR MONDAY AND INITIALLY THERE
WILL BE SOME BRISK NORTHWEST WINDS. THESE WINDS WILL BECOME
SOUTHWEST DURING THE AFTERNOON AS THE SURFACE HIGHS DROPS
SOUTHWARD AND SURFACE LOW PRESSURE DEVELOPS ACROSS THE NORTHERN
PLAINS. HIGHS SUNDAY SHOULD BE IN THE TEENS WITH TEENS AND 20S
MONDAY. WESTERLY FLOW SHOULD HELP TEMPERATURES RISE INTO THE 20S
TUESDAY.
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
A FAIRLY QUIET SENSIBLE WEATHER PERIOD IS EXPECTED IN THE EXTENDED.
THE LARGE-SCALE FLOW WILL BE PREDOMINATELY NORTHWEST THROUGH THE
PERIOD WITH ONLY MINOR SHORTWAVE TROUGHS AFFECTING THE LOCAL AREA
THAT WILL BE MOISTURE STARVED AND PROVIDE ONLY WEAK FORCING FOR
ASCENT. THUS WE HAVE LEFT THE FORECAST FOR THE EXTENDED DRY. THE
FIRST OF THESE SHORTWAVE TROUGHS WILL BE MOVING THROUGH ON TUESDAY
NIGHT AND ALLOW FOR A COLD FRONT TO CROSS THE FA BY WED AM. WE HAVE
LOWERED GOING HIGHS ON WED WITH THE EXPECTED CAA AND CONTINUED SNOW
COVER. THIS SURFACE HIGH WILL MOVE OFF TO THE EAST ON WED
NIGHT...BUT WE MAY SEE TEMPS QUICKLY DROP OFF IN THE EAST WED
EVENING SO WE ALSO SHAVED THE LOWS ON WED NIGHT PRIMARILY ACROSS WRN
IA WITH TEMPERATURES LIKELY WARMING AFTER MIDNIGHT. WARMER PACIFIC
AIR WILL START TO SPILL INTO THE REGION FOR THU AND FRI WITH
SOUTHWEST SURFACE WINDS AND THIS SHOULD LEAD TO A DECENT WARM
UP...BUT HIGHS ARE STILL LIKELY TO REMAIN BELOW NORMAL. THE SECOND
SHORTWAVE TROUGH WILL MOVE THROUGH ON FRIDAY AND ALLOW FOR A COLD
FRONT TO AGAIN MOVE THROUGH FRI NIGHT. THIS SYSTEM LOOKS GENERALLY
DRY BUT WILL ALLOW FOR MUCH COOLER AIR TO SPILL INTO THE FA TO START
THE NEXT WEEKEND.
AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.
VFR CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON AND INTO THE
EVENING HOURS...WITH LIGHT WINDS BECOMING SOUTHEASTERLY BELOW
10KT...AND WITH A FEW MID-LEVEL CLOUDS. CEILINGS WILL DROP LATER
THIS EVENING...WITH SNOW DEVELOPING AT KOFK BY AROUND MIDNIGHT AND
KOMA/KLNK A FEW HOURS LATER. KEPT VISIBILITY DUE TO SNOW ON THE
LIGHT SIDE AS MAINLY LIGHT TO MODERATE SNOWFALL RATES ARE
EXPECTED. CEILINGS ARE MVFR INITIALLY...WITH THE POTENTIAL TO COME
DOWN TO IFR AS MORE MODERATE SNOWFALL OCCURS ON SUNDAY MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR NEZ011-012-
015>018-030>034-042>045-050-051-065-066-078-088-089.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR NEZ052-
053-067-068-090-091.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR IAZ043-055.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR IAZ056-
069-079-080-090-091.
&&Hazardous weather outlook, Dec 7, 4:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
439 PM CST SAT DEC 7 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>091-081245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-
439 PM CST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
A SNOW ADVISORY IS IN EFFECT FOR LATE TONIGHT THROUGH SUNDAY. SNOW
WILL DEVELOP AND SPREAD ACROSS THE AREA TONIGHT AND CONTINUE
SUNDAY BEFORE TAPERING OFF TO FLURRIES AND ENDING. PRESENT
INDICATIONS SUGGEST 2 TO 4 INCHES OF POWDERY SNOW WILL ACCUMULATE.
DURING THE EVENT...VISIBILITIES MAY AT TIMES BE REDUCED TO LESS
THAN A MILE. TEMPERATURES WILL MAINLY BE IN THE SINGLE DIGITS AND
TEENS ACCOMPANIED BY SOUTHEAST WINDS AT 5 TO 15 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
NORTHWEST WINDS AT 10 TO 20 MPH MONDAY AND TUESDAY COULD CAUSE
SOME BLOWING SNOW...ESPECIALLY IN OPEN AREAS IN NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA. COLD TEMPERATURES COMBINED WITH THE
NORTHWEST WINDS SUNDAY NIGHT SHOULD DROP WIND CHILLS TO 15 TO 25
DEGREES BELOW ZERO SUNDAY NIGHT AND MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN OMAHA.
NEZ092-093-081245-
PAWNEE-RICHARDSON-
439 PM CST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
LIGHT SNOW IS EXPECTED TO BEGIN OVERNIGHT AND CONTINUE SUNDAY.
FLUFFY SNOW ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN OMAHA.
ZAPOTOCNY
In the hours before
Local storm report, Dec 7, 9:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
944 PM CST SAT DEC 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM SNOW SW SEWARD 40.91N 97.10W
12/07/2013 E1.5 INCH SEWARD NE PUBLIC
VERY FLUFFY SNOW.
&&
VDEWALDHeavy Snow, Seward
- When
- December 7, 10:00 PM CST to December 8, 10:00 PM CST
- Where
- Seward forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches fell over much of Seward county, including a little over 8 inches in Utica. One person was killed on I80 during the evening of the 8th when their vehicle hit a patch of ice causing it to swerve into another vehicle and then slid off the road where it rolled.
Winter Weather, Saline
- When
- December 7, 10:00 PM CST to December 8, 10:00 PM CST
- Where
- Saline forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Snowfall of 5 to nearly 7 inches fell over much of Saline county over about a 24 hour period, including 6.5 inches in the Friend area.
Winter Weather, Jefferson
- When
- December 7, 10:00 PM CST to December 8, 10:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Snowfall of 4 to nearly 7 inches fell over much of Jefferson county over about a 24 hour period, including 6.5 inches southwest of Fairbury.
Winter Weather, Gage
- When
- December 7, 11:00 PM CST to December 8, 10:00 PM CST
- Where
- Gage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches fell over much of Gage county over about a 24 hour period, including 5 to 6 inches in Adams and Beatrice.
Winter Weather, Pawnee
- When
- December 8, 2:00 AM CST to 10:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Snowfall of 4 inches fell over much of Pawnee county, including Pawnee City, over about an 18 to 24 hour period. Slightly higher amounts were reported just west and east of the county, so locally higher amounts probably fell over Pawnee county as well.
Winter Weather, Richardson
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Richardson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches fell over much of Richardson county over about 16 to 18 hours. Heavier amounts included around 6 inches at Shubert.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Winter Storm and Winter Weather in Tennessee, December 7 to 8, 201317 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Storm in Utah, December 7 to 9, 201311 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
- Winter Weather in Texas, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479560, 479561, 479562, 479563, 479564, 479565.